Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 352, NWS Des Moines, IA

August 3, 2004Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 6:53 PM CDT for Audubon County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 6:53 PM CDT (23:53 UTC)
Expired
Aug 3, 2004, 7:30 PM CDT
In force
37 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:03 PM CDTHAIL 1W Audubon, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032353
SVRDMX
IAC009-040030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 730 PM CDT

* AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AUDUBON COUNTY AIRPORT...OR ABOUT 67 MILES
  SOUTHWEST OF FORT DODGE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL AREAS OF
  CENTRAL AUDUBON COUNTY AND IN RURAL AREAS OF
  EAST CENTRAL AUDUBON COUNTY.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4180 9506 4159 9504 4158 9476 4181 9477

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 21 hours 13 minutes earlier.

Area forecast discussion, Aug 2, 9:40 PM CDT, 21 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-041100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE
SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH
ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4
PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM.
AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX
COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL
AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS
IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT.

IAZ057-070-071-081>083-092>095-041100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR
THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5
PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS
OVER 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

JUNGBLUTH

In the hours before

Local storm report, Aug 3, 6:13 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     10 S WATERLOO           42.35N 92.35W
08/03/2004  60 MPH           BLACK HAWK         IA   TRAINED SPOTTER

&&

ST
Local storm report, Aug 3, 6:27 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     4 E RANDALL             42.24N 93.52W
08/03/2004                   HAMILTON           IA   EMERGENCY MNGR

            MACHINE SHED DESTROYED.

&&

ST
Local storm report, Aug 3, 6:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     4 E RANDALL             42.24N 93.52W
08/03/2004                   HAMILTON           IA   EMERGENCY MNGR

            MACHINE SHED DESTROYED.

&&

ST
Local storm report, Aug 3, 6:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
635 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     WATERLOO                42.49N 92.35W
08/03/2004                   BLACK HAWK         IA   BROADCAST MEDIA

            TWO FOUR FOOT DIAMETER TREES DOWN REPORTED BY KWWL.

0600 PM     TSTM WND DMG     10 NNE GRINNELL         41.87N 92.65W
08/03/2004                   TAMA               IA   TRAINED SPOTTER

            SEVERAL 8-10 INCH TREE BRANCHES DOWN AND CORN BLOWN OVER.

&&

ST
Local storm report, Aug 3, 6:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 W KELLEY              41.95N 93.70W
08/03/2004  0.75 INCH        STORY              IA   AMATEUR RADIO

0517 PM     HAIL             BOONE                   42.05N 93.88W
08/03/2004  0.75 INCH        BOONE              IA   AMATEUR RADIO

&&

ST
Local storm report, Aug 3, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     CALLENDER               42.36N 94.30W
08/03/2004                   WEBSTER            IA   PUBLIC

            SHED BLOWN DOWN. SEVERAL BRANCHES AND POWERLINES DOWN.

&&

ROB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:51 AM CDTSevere Thunderstorm WarningDMXGreene54 min
Aug 3, 2:11 AM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 2:42 AM CDTSevere Thunderstorm WarningDMXGreene58 min
Aug 3, 3:03 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 3:55 AM CDTSevere Thunderstorm WarningDMXPolk60 min
Aug 3, 4:29 AM CDTSevere Thunderstorm WarningDMXMarion, Warren61 min
Aug 3, 4:31 AM CDTSevere Thunderstorm WarningDMXJasper59 min
Aug 3, 4:43 AM CDTSevere Thunderstorm WarningDMXBoone57 min
Aug 3, 5:11 AM CDTSevere Thunderstorm WarningDMXPolk49 min
Aug 3, 5:29 AM CDTSevere Thunderstorm WarningDMXMarion61 min
Aug 3, 5:35 AM CDTSevere Thunderstorm WarningDMXMonroe55 min
Aug 3, 6:58 AM CDTSevere Thunderstorm WarningDMXDavis, Wapello47 min
Aug 3, 1:12 PM CDTSevere Thunderstorm WarningDMXEmmet63 min
Aug 3, 1:53 PM CDTSevere Thunderstorm WarningDMXKossuth52 min
Aug 3, 2:34 PM CDTSevere Thunderstorm WarningDMXWinnebago56 min
Aug 3, 2:44 PM CDTSevere Thunderstorm WarningDMXKossuth31 min
Aug 3, 3:02 PM CDTSevere Thunderstorm WarningDMXWorth58 min
Aug 3, 3:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac55 min
Aug 3, 3:34 PM CDTSevere Thunderstorm WarningDMXWebster56 min
Aug 3, 3:48 PM CDTTornado WarningDMXGreene42 min
Aug 3, 3:56 PM CDTSevere Thunderstorm WarningDMXCalhoun34 min
Aug 3, 4:17 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton43 min
Aug 3, 4:19 PM CDTSevere Thunderstorm WarningDMXFranklin41 min
Aug 3, 4:27 PM CDTSevere Thunderstorm WarningDMXHardin48 min
Aug 3, 4:38 PM CDTSevere Thunderstorm WarningDMXButler, Grundy52 min
Aug 3, 4:42 PM CDTSevere Thunderstorm WarningDMXStory33 min
Aug 3, 4:52 PM CDTSevere Thunderstorm WarningDMXMarshall53 min
Aug 3, 4:57 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Aug 3, 5:02 PM CDTTornado WarningDMXMarshall43 min
Aug 3, 5:16 PM CDTSevere Thunderstorm WarningDMXHardin29 min
Aug 3, 5:23 PM CDTSevere Thunderstorm WarningDMXTama52 min
Aug 3, 5:27 PM CDTSevere Thunderstorm WarningDMXPolk, Story48 min
Aug 3, 5:28 PM CDTSevere Thunderstorm WarningDMXCarroll47 min
Aug 3, 5:32 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy58 min
Aug 3, 5:44 PM CDTSevere Thunderstorm WarningDMXJasper31 min
Aug 3, 6:38 PM CDTSevere Thunderstorm WarningDMXGuthrie52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.